Article Text

PDF

Acute myopathy associated with large parenteral dose of corticosteroid in myasthenia gravis.
  1. P K Panegyres,
  2. M Squier,
  3. K R Mills,
  4. J Newsom-Davis
  1. Department of Clinical Neurology, University of Oxford.

    Abstract

    A 13 year old Greek girl with myasthenia gravis developed widespread muscle paralysis and atrophy after large parenteral doses of corticosteroids (5.48 g methylprednisolone). An electromyogram showed myopathy, creatine kinase concentration below normal, and a muscle biopsy showed severe myopathy with selective loss of the thick filaments (myosin). Previous reports of myopathy associated with large steroid doses have mostly been in patients who were also receiving non-depolarising neuromuscular blocking drugs. This patient is unique in that severe myopathy was associated with neuromuscular blockade caused by antibodies to acetylcholine receptors. The findings in this case suggest that high doses of parenteral corticosteroids in patients with myasthenia gravis may be dangerous and that blocking the neuromuscular junction with drugs or antibodies predisposes skeletal muscles to the injurious effects of corticosteroids.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.